Using probiotics to reduce the risk of diarrhea when taking antibiotics
Studies repeatedly demonstrate probiotic effectiveness to reduce the risk of antibiotic-associated diarrhea
Antibiotic-associated diarrhea is a common adverse effect when taking antibiotics, affecting approximately one in five people on antibiotics. Symptoms can occur within one day of treatment initiation up to weeks later. After experiencing this adverse effect, you may be reluctant to take another course of antibiotics for fear of recurrent diarrhea. Additionally, the elderly should take all measures to prevent diarrhea as consequences can be dire. Probiotics can reduce the risk of diarrhea and pharmacists can help you select a strain that best suits your needs.
Why do antibiotics cause diarrhea?
The simplest explanation is that antibiotics can kill the good bacteria, giving an opportunity for the bad bacteria to overgrow in your gut. However, the true reason people experience diarrhea is still somewhat unclear. Another theory is that undigested carbohydrates can accumulate in the gut, leading to diarrhea.
How do probiotics work?
Probiotics help reduce the risk of diarrhea from occurring in a few different ways2:
- 1. Probiotics change the acid level in the gut making the environment unsuitable for harmful bacteria reproduction
- 2. Probiotics stop the release of bacterial toxins
- 3. Probiotics outcompete the bad bacteria for nutrients
- 4. Probiotics help support immune response and help protect the lining of the gut
Which probiotic is right for me?
Studies have tested numerous strains of probiotics, the most studied being one called Lactobacillus and Saccharomyces.3 In general, a product that contains either of these strains is a good choice, however you should always ask your pharmacist for a recommendation. Please remember the ideal time to start taking probiotics is within 2–3 days of starting an antibiotic and continuing for at least 3 days after the course has been completed. You should also try to separate the dose from the antibiotics by about 2 hours as the antibiotic could kill the “good” bacteria in the probiotics.
Can I give my child a probiotic?
Children may benefit from a probiotic to prevent diarrhea when taking an antibiotic and the Canadian Pediatric Society states that probiotics can be considered for children.4 Multiple studies have shown that probiotics are safe and effective for children. Specific strains of probiotics have been studied in children and some are available in liquid formulation. Ask your pharmacist or doctor if a probiotic is right for your child.
I am an 84-year-old with diabetes, high-blood pressure, and high cholesterol, can I use a probiotic?
Studies suggest that the elderly may benefit from starting a probiotic within 48 hours of starting an antibiotic to reduce the risk diarrhea. The elderly population is more prone to experiencing diarrhea due to having other conditions (e.g. diabetes, high-blood pressure, etc.), using antibiotics more frequently, and an increased number of hospitalizations. Occurrence of diarrhea from antibiotic use is associated with prolonged hospital stay, decreased quality of life, and even death in the elderly. A recent study showed that probiotics decreased the incidence of diarrhea in patients over the age of 65 years old but only when administered within the first 48 hours of starting an antibiotic.5 The author of this study concluded that elderly individuals should routinely receive probiotics when taking antibiotics to reduce the risk of diarrhea.
Can I just eat yogurt instead of taking a probiotic?
Yogurt may be beneficial for prevention of diarrhea from using antibiotics, however there are limited studies on this topic, and most studies show a benefit from using probiotic supplements. You may receive benefit from consuming yogurt and there is generally no harm in adding yogurt to your diet. In general, probiotic supplements are recommended to reduce the risk of diarrhea in patients using antibiotics. Talk to your doctor or pharmacist.
Bradley Linton, H.BSc., BScPhm, Pharm D., RPhSources:
- 1. Goodman C, Keating G, Georgousopoulou E, et al. Probiotics for the prevention of antibiotic-associated diarrhoea: a systematic review and meta-analysis BMJ Open 2021;11:e043054. doi: 10.1136/bmjopen-2020-043054
- 2. Rajkumar C, Wilks M, Islam J, Ali K, Raftery J, Davies KA, et al. Do probiotics prevent antibiotic-associated diarrhoea? Results of a multicentre randomized placebo-controlled trial %J. J Hosp Infect. 2020;105(2).
- 3. Doron, S. I., Hibberd, P. L., & Gorbach, S. L. (2008). Probiotics for Prevention of Antibiotic-associated Diarrhea. Journal of Clinical Gastroenterology, 42(Supplement 2), S58–S63. doi:10.1097/mcg.0b013e3181618ab7
- 4. Zhang, L., Zeng, X., Guo, D. et al. Early use of probiotics might prevent antibiotic-associated diarrhea in elderly (>65 years): a systematic review and meta-analysis. BMC Geriatr 22, 562 (2022). https://doi.org/10.1186/s12877-022-03257-3